Utah, 2006

Damaging Wind in Utah, July 18, 2006

July 18, 2006 · NWS SLC · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jul 18, 2:58 PM MST, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 18, 2:58 PM MST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
358 PM MDT TUE JUL 18 2006

.SYNOPSIS...MOISTURE IS INCREASING OVER THE AREA AS A RIDGE OF HIGH
PRESSURE MOVES EAST OF THE AREA. A GENERAL COOLING TREND WILL
OCCUR OVER THE MAJORITY OF THE AREA THROUGH THE END OF THE WEEK.

&&

.DISCUSSION...AFTERNOON AND EVENING CONVECTION HAS DEVELOPED OVER
THE AREA. MAJOR SWATH OF MOISTURE STRETCHES FROM NORTHWESTERN
ARIZONA UP THROUGH NORTH CENTRAL UTAH. WATER VAPOR IMAGERY REVEALS
VORTICITY MAXIMUM MOVING SLOWLY NORTHWEST OUT CENTRAL ARIZONA WITH
A SECONDARY AND WEAKER VORT MOVING OVER SOUTHERN NEVADA. MOISTURE
WILL CONTINUE TO MOVE OVER THE AREA THROUGHOUT THE AFTERNOON AND
EVENING AS RIDGE REMAINS EAST OF THE AREA. PRECIPITABLE WATER
VALUES CONTINUES TO EXCEED 1 INCH AND 700 MB MIXING RATIO EXCEED 8
G/KG OVER SOUTHERN UTAH. FLASH FLOOD WATCH REMAINS IN EFFECT FOR
SOUTHWESTERN AND SOUTH CENTRAL UTAH AS BOTH NAM AND GFS KEEP STORM
MOTION LIGHT. CONVECTION IS NOW STARTING TO FIRE OVER THE NORTH AS
AREA REACHES MAX HEATING AND MOISTURE ADVECTS OVER THE AREA.
INITIAL SURGE OF THUNDERSTORMS OVER NORTHERN UTAH WILL BE DRY WITH
LITTLE OR NO RAIN ASSOCIATED WITH THEM. THUNDERSTORMS SHOULD
WETTER TONIGHT AFTER MIDNIGHT AS THE MOISTURE AT THE LOWER-LEVELS
FINALLY ARRIVES.

FLOOD ISSUES MAY NEED TO BE ADDRESSED OVER THE AREA AGAIN TOMORROW
AS MIXING RATIOS EXCEED 6 G/KG AND PRECIPITABLE WATER VALUES
EXCEED 1 INCH WEDNESDAY. NAM IS MOST AGGRESSIVE WITH PRECIPITABLE
WATER VALUES NOW APPROACHING 1.32 INCHES. FLOW IS EVEN LIGHTER
OVER THE AREA WEDNESDAY.

DRYING SHOULD START OCCURRING ON THURSDAY MAKING CONVECTION MORE
ISOLATED OVER THE AREA...BUT A CANADIAN COLD FRONT APPROACHING THE
AREA THURSDAY NIGHT COULD KEEP CONVECTION GOING LONGER EVEN THOUGH
FRONTAL BOUNDARY IS DRIER. GFS AND NAM ARE BACKING OFF THE
STRENGTH OF THE FRONTAL BOUNDARY...JUST COOLING THE AREA A BIT.
RIDGE REESTABLISHES FOR THE LATTER PART OF THE WEEK BRINGING
TEMPERATURES BACK UP FOR THE FIRST PART OF NEXT WEEK. RIDGE SHOULD
SHIFT EAST FOR THE LATTER PART OF THE WEEK BRINGING MOISTURE OVER
THE AREA AGAIN.

&&

.AVIATION...LAKE BREEZE WILL BECOME NORMAL SOUTHEAST DRAINAGE PATTERN
BY ABOUT 03Z AT KSLC. ISOLATED AFTERNOON AND EVENING THUNDERSTORMS
ARE ANTICIPATED NEAR THE TERMINAL THROUGH 03Z. EXPECT LITTLE IF
ANY PRECIPITATION...GUSTY ERRATIC WINDS AND LIGHTNING WITH THESE
STORMS. OUTFLOW WINDS WILL LIKELY COME OUT OF THE SOUTHWEST.

&&

.FIRE WEATHER...SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER THE HIGH TERRAIN
ACROSS PORTIONS OF CENTRAL AND NORTHEAST UTAH THIS AFTERNOON.
STORMS ARE EXPECTED TO DRIFT OFF OF THE HIGH TERRAIN AND OVER SOME
VALLEY LOCATIONS THIS EVENING AND ADDITIONAL CONVECTION WILL
DEVELOP ACROSS NW UT.  WITH DRY LOW LEVELS IN PLACE THIS WILL
CONTINUE THE THREAT OF DRY LIGHTNING AND GUSTY THUNDERSTORM WINDS
THROUGH THE EVENING AND WILL KEEP RED FLAG WARNINGS IN PLACE THROUGH
1000 PM.  HIGH PRESSURE REMAINS IN PLACE OVER THE GREAT BASIN
THROUGH THE END OF THE WEEK KEEPING HOT TEMPERATURES LOCKED IN
ACROSS THE STATE.  DEEP MOISTURE SPREADS INTO NORTHERN UTAH ON
WEDNESDAY AND EXPECT MORE AREAL COVERAGE TO THE CONVECTION THAN
WHAT WE HAVE SEEN TODAY.  HOWEVER...WITH DEEPER MOISTURE ACROSS THE
AREA BELIEVE THAT THE THREAT FOR DRY LIGHTNING WILL DECREASE ON
WEDNESDAY. MAXIMUM TEMPERATURES WILL BE DOWN A COUPLE OF DEGREES IN
MANY AREAS ON WEDNESDAY WITH INCREASED CLOUD COVER IN PLACE AND
AFTERNOON MINIMUM RELATIVE HUMIDITIES WILL BE UP A BIT OVER THE NEXT
TWO DAYS.  THE HIGH PRESSURE RIDGE SHIFTS TO THE WEST THIS WEEKEND
BRINGING DRIER AIR BACK INTO THE STATE.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 10 PM TUESDAY FOR UTZ420>427-431>434-
     436-438-441-445>449.

     FLASH FLOOD WATCH UNTIL 9 PM TUESDAY FOR UTZ016-UTZ017-UTZ019-
     UTZ020.

WY...NONE.

&&

PUBLIC...HALL
FIRE WEATHER...GRAHAM
AVIATION...YOUNG
Hazardous weather outlook, Jul 18, 4:00 AM MST, 12 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
500 AM MDT TUE JUL 18 2006

UTZ001>021-WYZ021-191200-
CACHE VALLEY/UTAH PORTION-CASTLE COUNTRY-
CENTRAL AND SOUTHWEST MOUNTAINS-
GLEN CANYON RECREATION AREA/LAKE POWELL-
GREAT SALT LAKE DESERT AND MOUNTAINS-HENRY MOUNTAINS-
NORTHERN WASATCH FRONT-SALT LAKE AND TOOELE VALLEYS-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-SOUTH CENTRAL UTAH-SOUTHERN WASATCH FRONT-
SOUTHWEST UTAH-SOUTHWEST WYOMING-UTAHS DIXIE AND ZION NATIONAL PARK-
WASATCH MOUNTAIN VALLEYS-WASATCH MOUNTAINS I-80 NORTH-
WASATCH MOUNTAINS SOUTH OF I-80-WASATCH PLATEAU/BOOK CLIFFS-
WEST CENTRAL UTAH-WESTERN UINTA BASIN-WESTERN UINTA MOUNTAINS-
500 AM MDT TUE JUL 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS
OF UTAH AND EXTREME SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

VERY HOT TEMPERATURES WILL OCCUR AGAIN TODAY WITH MANY LOCATIONS
APPROACHING OR EXCEEDING RECORD HIGHS IN NORTHERN AND EASTERN
UTAH. IT WILL NOT BE AS HOT ACROSS SOUTHWEST UTAH DUE TO CLOUD COVER
AND SCATTERED PRECIPITATION.

SCATTERED THUNDERSTORMS WILL OCCUR FROM THE I-80 CORRIDOR AND
SOUTHWARD TODAY THROUGH TONIGHT. ORGANIZED THUNDERSTORMS COULD
PRODUCE LOCALLY HEAVY RAIN IN SOUTHERN UTAH. THUNDERSTORMS IN CENTRAL
AND NORTHERN UTAH WILL HAVE THE POTENTIAL TO PRODUCE STRONG GUSTY
WINDS AND LIGHTNING WILL LITTLE RAINFALL INITIALLY. THUNDERSTORMS IN
CENTRAL AND NORTHEAST UTAH WILL PRODUCE LOCALLY HEAVY RAIN LATE
TODAY AND THIS EVENING. REFER TO FLASH FLOOD WATCH AND RED FLAG
WARNING AND WATCHES FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY

THUNDERSTORMS WILL OCCUR WEDNESDAY AND WILL BE MOST NUMEROUS ACROSS
NORTHERN UTAH. SCATTERED THUNDERSTORMS EXPECTED ON THURSDAY BUT
DECREASING MOISTURE FRIDAY WILL RESULT IN ONLY ISOLATED
THUNDERSTORMS FOR EASTERN AND FAR SOUTHERN UTAH INTO THE WEEKEND.
TEMPERATURES WILL REMAIN ABOVE NORMAL THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY SIGNIFICANT WEATHER ACCORDING
TO STANDARD OPERATING PROCEDURES.

TARDY

The radar

The Salt Lake City radar (KMTX), 129 km away, was scanning. The volume nearest the first event began at 22:57 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tooele

When
July 18, 4:00 PM MST
Where
Tooele County, 19 mi WNW of (Dpg)michael Aaf Dug
Measured
61 kt (70 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.283, -113.267

Wig Mtn sensor

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2006Every state in 2006This day in weather historyWarnings in Utah, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5525068.